Nursing Clinical Practice Guide
Clinical Scenario: You are caring for Mr. Johnson, a 70-year-old with a history of chronic anemia, who is receiving his second unit of packed red blood cells (PRBCs). About 45 minutes into the transfusion, he begins to complain of feeling cold and starts shivering. You check his vital signs: Temp 101.8°F (up from 98.6°F), HR 92, BP 118/72, SpO2 97%.
Nursing Intervention Strategy:- 1Assessment & Immediate ActionRecognize fever and chills as a potential reaction. Key Point! Your first action is to STOP the transfusion. Do not slow it down; stop it completely.
- 2Maintain Vascular AccessDisconnect the blood tubing from the IV catheter. Attach a new IV tubing set and keep the line open with normal saline (0.9% NaCl) at a slow rate. This preserves IV access for emergency medications and helps prevent hemolysis from hypotonic solutions.
- 3Notify & DocumentNotify the physician and the blood bank immediately. Document the time the reaction started, the volume infused, the patient's symptoms, and your actions.
- 4Patient CareProvide warmth with blankets for comfort. Monitor vital signs every 5-15 minutes. Assess for any new symptoms like rash, dyspnea, or pain.
- 5Specimen ManagementSave the blood bag and all associated tubing. Send them to the blood bank along with a freshly drawn blood sample from the patient (from a site other than the transfusion line) and a urine sample if possible, per protocol.
Patient Safety and Precautions:
• Pre-Transfusion: Always verify the blood product and patient identity with another qualified nurse at the bedside using two unique identifiers. Check the expiration date and inspect the bag for clots or discoloration.
• During Transfusion: Stay with the patient for the first 15 minutes (when acute reactions are most likely) and monitor closely thereafter. Use a dedicated IV line or Y-site compatible with blood.
• Rate of Administration: Transfuse each unit as ordered, typically over 2-4 hours. Do not exceed 4 hours per unit due to risk of bacterial growth.
Nursing Procedure & Medication Flow
Procedure: Responding to a Suspected Transfusion Reaction
1. STOP the transfusion.
2. Keep the IV line open with NS using NEW tubing.
3. Check patient's vital signs and assess airway, breathing, circulation (ABCs).
4. Notify the physician and the blood bank.
5. Obtain blood samples (from opposite arm) and urine sample as ordered.
6. Return the blood bag and tubing to the blood bank.
7. Document everything meticulously.Medication Precautions: If an allergic reaction with hives occurs (without respiratory distress), the physician may order diphenhydramine IV/PO and allow the transfusion to resume at a slower rate once symptoms resolve. For febrile reactions, acetaminophen may be ordered. For severe reactions (anaphylaxis, TRALI), emergency drugs like epinephrine, corticosteroids, or diuretics may be administered.
A Word from Your Senior Nurse
"Nursing is not just about carrying out physician orders — it's about being the frontline guardian for your patients! In clinical practice, recognizing subtle changes like a patient feeling 'a bit chilly' early in a transfusion can be the difference between a managed febrile reaction and a catastrophic event. When studying for your boards, don't just memorize the list of reaction symptoms — internalize the 'STOP and THINK' algorithm. Your quick assessment and decisive action protect your patient's life. That mindset will not only earn you a great score on the NCLEX but will make you a truly confident, professional nurse!"